Open Access
Translator Disclaimer
August 2001 Markov chain Monte Carlo estimation of the law of the mean of a Dirichlet process
Alessandra Guglielmi, Richard L. Tweedie
Author Affiliations +
Bernoulli 7(4): 573-592 (August 2001).


The distribution $\mathcal{M}_\alpha$ of the mean $\Gamma_\alpha$ of a Dirichlet process on the real line, with parameter $\alpha$, can be characterized as the invariant distribution of a real Markov chain $\Gamma_n$. In this paper we prove that, if $\alpha$ has finite expectation, the rate of convergence (in total variation) of $\Gamma_n$ to $\Gamma_\alpha$ is geometric. Upper bounds on the rate of convergence are found which seem effective, especially in the case where α has a support which is not doubly infinite. We use this to study an approximation procedure for $\mathcal{M}_\alpha$, and evaluate the approximation error in simulating $\mathcal{M}_\alpha$ using this chain. We include examples for a comparison with some of the existing procedures for approximating $\mathcal{M}_\alpha$, and show that the Markov chain approximation compares well with other methods.


Download Citation

Alessandra Guglielmi. Richard L. Tweedie. "Markov chain Monte Carlo estimation of the law of the mean of a Dirichlet process." Bernoulli 7 (4) 573 - 592, August 2001.


Published: August 2001
First available in Project Euclid: 17 March 2004

zbMATH: 1005.62073
MathSciNet: MR2002J:62107

Keywords: Dirichlet process , Markov chain Monte Carlo , Markov chains with general state space , mean functional , rate of convergence

Rights: Copyright © 2001 Bernoulli Society for Mathematical Statistics and Probability


Vol.7 • No. 4 • August 2001
Back to Top